Severe hypoglycemia describes an emergency condition in which blood sugar drops to a life-threateningly low level. A sudden, sharp drop in blood sugar can lead to extreme mental confusion, seizures, unconsciousness, and shock. People who have type one or type two diabetes are at the highest risk of severe hypoglycemia, though the condition can affect anyone who makes drastic changes to their diets, exercise levels, or alcohol intake. Immediate, early treatment with glucose injections and hormone therapy is essential to prevent fatal consequences.
Body cells rely on a sugar called glucose to fuel their activity. Much of the body's glucose comes from foods containing carbohydrates, which are broken down into usable glucose by the pancreas. Diabetes affects how the pancreas stores and changes sugars in the body, which can lead to fluctuations between high and low blood sugar levels. A person who does not consume adequate amounts of carbohydrates, especially if he or she is diabetic, is at an increased risk of a severe hypoglycemia attack. Overdosing on insulin medications can also result in an abrupt decrease in glucose levels.
Symptoms of severe hypoglycemia tend to develop very suddenly. A person might feel dizzy, lightheaded, confused, and fatigued. Within minutes, an individual can experience blurred vision, disorientation, excess sweating, and seizures. Going into shock or slipping into a coma are serious risks when severe hypoglycemia is not treated right away.
Many diabetic patients with personal histories of severe hypoglycemia attacks are given vials of a hormone called glucagon to inject in emergency situations. Glucagon prompts the liver to produce and release natural glucose in order to stabilize blood sugar levels. At the hospital, a patient may receive intravenous glucagon or synthetic glucose to restore normal body functioning. Additional medications and treatments such as anti-seizure drugs, oxygen therapy, and cardiopulmonary resuscitation may be necessary under life-threatening circumstances in the emergency room.
Not all attacks of severe hypoglycemia can be prevented, but diabetic people who know they are at risk can limit the chances of a dangerous episode. It is essential to take insulin and other medications in the exact dosage amounts and frequencies as prescribed by a doctor. Individuals should avoid skipping meals or changing their daily dietary habits without speaking to their physicians first. Keeping a snack and a glucose monitor on hand is a good idea during activities to make sure that levels are kept in the normal range.